Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Was taking methadone. Stopped completely and had withdrawal. Given colondine patch, lorazapan and oxycodone. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
I have been taking methadone for pain for a few years, about 40 mg per day. Deciced to stop so I tapered gradually to 10 mg per day with my Dr.. About 10 days ago I stopped totally and bad withdrawl systems started 5 days ago. Then my primary care Dr. gave me a colonodine patch and I am taking Lorazapan a few times per day --- and an Oxycodone pill 2-3 times per day, which seems to help. This is very hard. I am wondering if this method is worth the agony I feel at times. How long will these severe symptoms last? My Dr. offered the Sobaxal (sp?) but I wanted to try this without another opiate. Your opinion will be very helpful Thanks XXXXXXX
Posted Fri, 12 Jul 2013 in General Health
Answered by Dr. Pavan Kumar Gupta 3 hours later
Thanks for the query.
METHADONE is very long acting as compared to OXYCODONE.
The withdrawl symptoms of METHADONE and OXYCODONE are same.
You feel hot and cold sweats,nausea,vomiting,diarrhoea,muscle aches etc. on withdrawl of both drugs but the withdrawl symptoms are more than 10 tomes worse with METHADONE and may take many weeks to months for the symptoms to settle.
In fact METHADONE should not be stopped cold XXXXXXX as you have done it.
If you were my patient,I would have kept you on with METHADONE and reduced the drug very very slowly.
It means that from 10 mg onwards I would have made it to 7.5 and kept you on this for a month and then gradually I would have tapered the dose by reducing 1 to 1.5 every month,so that in the end you would have been left with daily dose to 1 to 1.5 mg.
I know this requires patience and takes hell of a lot of time,but it is worth as you don't come to feel the withdrawl symptoms.
I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor